Oregon, 2019

Damaging Wind in Oregon, July 23, 2019

July 23, 2019 · NWS PDT · 1 event in 1 county or zone

A rather strong storm system impacted eastern Oregon during the afternoon and evening hours. This produced scattered thunderstorms which produce spotty strong wind gusts across the Blue Mountains of northeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A rather strong storm system impacted eastern Oregon during the afternoon and evening hours. This produced scattered thunderstorms which produce spotty strong wind gusts across the Blue Mountains of northeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 23, 3:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 3:30 PM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
430 PM PDT Tue Jul 23 2019

.SHORT TERM...Tonight through Friday...Monsoon moisture is beginning
to fire up some thunderstorms over southeast Oregon. Meanwhile, the
upper level trough off the coast has a shortwave that is approaching
the coast. The shortwave will provide the lift, in addition to the
daily heating, to trigger isolated to scattered thunderstorms across
most of the forecast area overnight. Some of these storms could
become strong to severe mainly over northeast Oregon and far eastern
Washington. The shortwave will exit the area late tonight with
showers and thunderstorms ending. Breezy to windy conditions will
develop behind the shortwave passage through the night and then
decrease Wednesday. Forecast area will then be under a dry westerly
flow Wednesday through Friday. Temperatures will be a little cooler
on Wednesday and then warm gradually Thursday and Friday back to
normal seasonal levels.

.LONG TERM...Friday night through Wednesday...Dry conditions under
mostly westerly flow are expected through the extended period.
Biggest concern at this point will be breezy to locally windy
conditions through and downwind of gaps through the Cascades, mostly
during the afternoons and early evenings with around a 10F thermal
gradient in place. These winds will be further enhanced by a pair of
weak shortwaves embedded in westerly flow Friday night and again
Monday strengthening onshore flow. Daytime highs will be near
normals through the extended. While afternoon RHs will be close to
critical values, the strongest winds will occur largely after peak
heating. Still, any new starts in fine fuels near Cascade gaps will
likely be difficult to control from late afternoon through early
evening. Peck

&&

.AVIATION...Increasing mid-level cloudiness ahead of an approaching
upper level trough. May initially see some surface-based convection
firing near/just to the north of BDN/RDM by late afternoon/evening,
but think bulk of the activity will be elevated ahead of the
stronger forcing moving though the Columbia Basin and Blues 01-08Z
before exiting the region to the northeast. Storms should have some
decent precipitation cores but given high cloud bases and a
substantially dry sub-cloud layer, much will evaporate prior to
reaching the ground with gusty and erratic winds associated with
rain-cooled downdrafts. Outside of thunderstorms winds will also be
breezy to locally windy with a strong marine push coming through
gaps through the Cascades. Winds taper off by late Wednesday
morning.

&&

.FIRE WEATHER...A red flag warning continues in effect until 5 am
Wednesday. Abundant lightning will occur followed by some
increasing westerly winds. Any new fire starts or existing fires
could experience rapid fire growth overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  84  54  89 /  40   0   0   0
ALW  64  84  58  90 /  40   0   0   0
PSC  65  86  56  91 /  50   0   0   0
YKM  58  85  53  89 /  40   0   0   0
HRI  64  86  55  92 /  50   0   0   0
ELN  60  78  51  86 /  30   0   0   0
RDM  47  83  46  90 /  30   0   0   0
LGD  58  80  50  87 /  30   0   0   0
GCD  56  83  52  91 /  30   0   0   0
DLS  62  84  58  92 /  20   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 5 AM PDT Wednesday for ORZ640-641.

WA...Red Flag Warning until 5 AM PDT Wednesday for WAZ641-675.

&&

91/74/74

In the hours before

Special weather statement, Jul 23, 5:08 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pendleton OR
608 PM PDT Tue Jul 23 2019

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-240700-
East Columbia River Gorge-Lower Columbia Basin of Oregon-
Grande Ronde Valley-Wallowa County-
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-John Day Basin-Ochoco-
John Day Highlands-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
East Slopes of the Oregon Cascades-North Central Oregon-
Central Oregon-Eastern Columbia River Gorge of Washington-
Kittitas Valley-Yakima Valley-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Northwest Blue Mountains-East Slopes of the Washington Cascades-
Simcoe Highlands-
Including the cities of Arlington, The Dalles, Boardman,
Hermiston, Ione, Cove, Elgin, La Grande, Union, Enterprise,
Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder,
Ukiah, Dayville, John Day, Mitchell, Monument, Spray, Brothers,
Paulina, Prairie City, Seneca, Athena, Pendleton, Pilot Rock,
Heppner, Condon, Fossil, Camp Sherman, La Pine, Sisters,
Sunriver, Dufur, Maupin, Moro, Bend, Madras, Prineville, Redmond,
White Salmon, Ellensburg, Thorp, Naches, Sunnyside, Toppenish,
Yakima, Connell, Prosser, Tri-Cities, Dayton, Waitsburg,
Walla Walla, Ski Bluewood Resort, Appleton, Cle Elum, Cliffdell,
Goldendale, and Bickleton
608 PM PDT Tue Jul 23 2019

...A COLD FRONT WILL MOVE THROUGH THE REGION AND THUNDERSTORMS
WILL DEVELOP THIS EVENING...

A cold front will rapidly move across the region this evening and
will combine with daytime heating to produce thunderstorms. Some
of the storms may become strong and produce gusty winds to 50
mph...hail...frequent lightning...brief heavy rain up to a quarter
inch.

In addition breezy to windy west winds will accompany the front
and behind it.

Listen to NOAA Weather Radio or social media...for the latest
possible updates.

vp
Special weather statement, Jul 23, 5:56 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pendleton OR
656 PM PDT Tue Jul 23 2019

ORZ049-050-502-240230-
Grande Ronde Valley OR-Northern Blue Mountains of Oregon OR-
Wallowa County OR-
656 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA...NORTH
CENTRAL UNION AND NORTHWESTERN WALLOWA COUNTIES UNTIL 730 PM PDT...

At 655 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Minam, or 32 miles southeast of Walla Walla, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elgin, Minam, Flora, Spout Springs, Paradise and Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4554 11774 4555 11810 4599 11809 4599 11702
TIME...MOT...LOC 0155Z 207DEG 17KT 4581 11776

VP
Special weather statement, Jul 23, 6:05 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Pendleton OR
705 PM PDT Tue Jul 23 2019

WAZ029-030-240245-
Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
705 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLA WALLA AND
COLUMBIA COUNTIES UNTIL 745 PM PDT...

At 705 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ski Bluewood, or 20 miles southeast of Dayton, moving north at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dayton, Waitsburg, Starbuck, Dixie, Huntsville, Turner, Delaney, Ski
Bluewood and Kooskooskie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4600 11761 4601 11827 4656 11823 4650 11787
      4647 11785 4647 11773 4640 11772 4638 11768
      4634 11768 4633 11761
TIME...MOT...LOC 0205Z 182DEG 25KT 4608 11771

VP
Local storm report, Jul 23, 6:37 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
737 PM PDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     3 N ELGIN               45.60N 117.92W
07/23/2019  E50 MPH          UNION              OR   TRAINED SPOTTER

            POWER OUTAGE...SMALL LIMBS DOWN AND WIND GUSTS BETWEEN 45
            TO 50 MPH.

&&

VP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 23, 7:00 PM PST
Where
Union County, 3 mi N of Elgin
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.613, -117.930

Reports of power outages due to downed tree limbs in the area north of Elgin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847244.